- About this Journal
- Abstracting and Indexing
- Aims and Scope
- Article Processing Charges
- Articles in Press
- Author Guidelines
- Bibliographic Information
- Citations to this Journal
- Contact Information
- Editorial Board
- Editorial Workflow
- Free eTOC Alerts
- Publication Ethics
- Submit a Manuscript
- Subscription Information
- Table of Contents
ISRN Mathematical Analysis
Volume 2012 (2012), Article ID 869147, 11 pages
Existence of Alternate Steady States in a Phosphorous Cycling Model
1Department of Mathematics and Statistics, Mississippi State University, Mississippi State, MS 39762, USA
2Department of Mathematics and Statistics, University of North Carolina at Greensboro, Greensboro, NC 27412, USA
Received 20 January 2012; Accepted 8 February 2012
Academic Editors: J.-F. Colombeau, G. L. Karakostas, and P. Omari
Copyright © 2012 Dagny Butler et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
We analyze the positive solutions to the steady-state reaction diffusion equation with Dirichlet boundary conditions of the form: . Here, is the Laplacian of , is the diffusion coefficient, and are positive constants, and is a smooth bounded region with in . This model describes the steady states of phosphorus cycling in stratified lakes. Also, it describes the colonization of barren soils in drylands by vegetation. In this paper, we discuss the existence of multiple positive solutions leading to the occurrence of an S-shaped bifurcation curve. We prove our results by the method of subsuper solutions.
The nonlinear boundary value problem where is the Laplacian of is the diffusion coefficient, and are positive constants, and is a smooth bounded region with in . This model describes phosphorus cycling in stratified lakes (see ). In particular, it illustrates the decrease in the amount of phosphorus in the epilimnion (upper layer) and the rapid recycling that occurs when the hypolimnion (lower layer) is depleted of oxygen. Here, is the mass or concentration of phosphorous (P) in the water column, and is the rate of P input from the watershed. The rate of recycling of P is given by , where is the maximum recycling rate. The assumption here is that the recycling is primarily from the sediments. The same equation has also been used to describe plant colonization of barren soils in drylands (see ). In this case, is the amount of barren soil, and represents erosion by wind and runoff.
It is known that when with , a positive solution exists for all , and this solution is unique if is increasing. The existence of multiple positive solutions to such problems has also been studied extensively (see [3–6]). On the other hand, proving multiplicity results for nonlinearities with a falling zero (say at ) is very challenging and often remains an open problem (see  and example (iv) in ). For such problems, the solution space is restricted as (see Figure 1). Our model falls in this category.
Instead of working with the particular reaction term in (1.1), we will prove our results for a class of functions which satisfy the following hypothesis: on and for .
To state our multiplicity result, for , let where is the largest inscribed ball on , (see Figure 2) and is the unique positive solution of in on ,.
Now, we establish the following result.
Theorem 1.1. Let be such that is nondecreasing in . Assume that there exists and such that , then (1.1) has three positive solutions for .
We will use the method of subsupersolutions to prove our results. By a subsolution (supersolution) of (1.1), we mean a function such that on and for every . Then, the following lemma holds.
Lemma 1.3. Suppose that there exists a subsolution , a strict supersolution , a strict subsolution , and a supersolution for (1.1) such that , , and let , then, (1.1) has at least three distinct solutions , and such that .
Note here that by we mean that and .
We prove Theorem 1.1 in Section 2. The proof of Theorem 1.1 is motivated by the arguments in  where the authors establish a multiplicity result for a model used to describe a logistically growing species with grazing. In Section 3, we analyze in detail the phosphorus cycling model when has a unique positive zero . This will be the case when and . We will prove that an -shaped bifurcation curve occurs when and . This analysis turned out to be quite nontrivial and challenging. This study is motivated by the results in [10, 11] where such a multiplicity result for the case was discussed. Here, we extend this study for the higher dimension case. We also obtained more detailed analytical and computational results for the case , which are presented in the appendix.
2. Proof of Theorem 1.1
To establish the multiplicity result, we have to construct a subsolution , a strict supersolution , a strict subsolution , and a supersolution for (1.1) such that , , and . Clearly, is a strict subsolution since . For the large supersolution, choose where . Then, making a positive supersolution.
Now for the smaller strict supersolution, define . Since in . Here, . Hence, is a strict supersolution.
We will now construct the strict subsolution . Let where is defined so that the function is strictly increasing on and (see Figure 3).
Let Note that and . Now define and where is the solution of and is the largest inscribed ball in . Then, and on . We will now establish that on . Then, on , while outside , we have , and hence, will be a strict subsolution.
First, we will show that . Now But . Hence, we get But . Hence, .
Next, to establish on , we will show that on . This will be sufficient, since . Now and in the interval , and hence, in that interval. For , we have We also know that . Hence, if . But , and this minimum is achieved at . Since , we can choose and such that . Hence, on . This implies . Thus, is a strict subsolution of (1.1) if . Furthermore, , that is, . Moreover, can be chosen large enough so that and . Hence, by Lemma 1.3, Theorem 1.1 holds.
3. Results for the Example
First, we will analyze some properties of this nonlinearity. We will show that for large we can find values of for which the function satisfies , and we will also identify and such that is increasing in . Clearly, , , and .
Proposition 3.1. If , then there exists two points such that and for .
Proof. We have . So , when . Let , and let . We have , , and . Since , we can see that achieves a maximum of at . If , then the line will cut at exactly two different points. Hence, if , then there are exactly two positive points such that for .
Proposition 3.2. If , then there exists a unique such that .
Proof. From Figure 5, we can see that if , then has a unique positive zero. Since , we obtain . So, . Hence, if . On analyzing , we see that the positive inflection of occurs at . Thus, , and hence ensures that there exists a unique such that .
Choose and . Thus, given , we can find large so that is increasing on , and there exists a unique such that , that is, satisfies . Now, we will prove that the other assumptions in Theorem 1.1 hold in the given example.
We will select and such that . The point at which the function has a minimum would be an ideal choice for .
Proposition 3.3. If , then has the shape given in Figure 6.
Proof. We have . Hence, the critical points of are given by , and in particular, the nonzero critical points are given by . Solving for , we get the positive critical points as and . Note that if , then and are positive real roots of with . Hence, has a relative maximum at and a relative minimum at .
The following estimates hold for and for .
Proposition 3.4. For , , .
Proof. (i) By the shape of the graph of established in Propositions 3.1 and 3.3 (see Figure 5), it is enough if we prove that and . We have , and for . Thus, for large .
(ii) We have , simplifying which we get . Define . If , then , and if , then . We have , and for . Hence, for large . Note that since and as , for .
Now we will discuss the existence of at least three positive solutions for a certain range of (see Theorem 1.1). Our aim is to prove that for and , . It is enough if we prove that Note that for and . Also, . Applying the estimates we obtained for , and to the above inequality, we get the following: Simplifying the above, we can see that if Clearly, this inequality is true for ; hence, Theorem 1.1 holds.
AppendixConsider the two-point boundary value problem where satisfies the following hypotheses:(G1) and for for some ,(G2) there exists such that for all with .
Equation (A.2) describes the bifurcation curve of positive solutions of (A.1), and it follows by results in  that and . Furthermore, from , we have where . Note that and . Hence, if there exists a point such that , (see Figure 8) then for a certain range of ; thus, the bifurcation diagram must be at least -shaped. We will now prove that such a exists when and .
Consider the case . Clearly, given , then for satisfies (G1)-(G2) (see Proposition 3.3). Hence, is defined for all .
We have . Clearly, (see Proposition 3.3); choose . Thus, , and hence, if .
We finally used Mathematica to compute in the case when and plotted the bifurcation diagrams. We found that the bifurcation diagrams are, in fact, exactly -shaped when multiplicity occurred. Figures 9 and 10 describe the bifurcation diagrams for a certain value of and .
- S. R. Carpenter, D. Ludwig, and W. A. Brock, “Management of eutrophication for lakes subject to potentially irreversible change,” Ecological Applications, vol. 9, no. 3, pp. 751–771, 1999.
- M. Scheffer, W. Brock, and F. Westley, “Socioeconomic mechanisms preventing optimum use of ecosystem services: an interdisciplinary theoretical analysis,” Ecosystems, vol. 3, no. 5, pp. 451–471, 2000.
- R. Aris, “On stability criteria of chemical reaction engineering,” Chemical Engineering Science, vol. 24, no. 1, pp. 149–169, 1969.
- K. J. Brown, M. M. A. Ibrahim, and R. Shivaji, “S-shaped bifurcation curves,” Nonlinear Analysis, vol. 5, no. 5, pp. 475–486, 1981.
- J.-P. Kernevez, G. Joly, M.-C. Duban, B. Bunow, and D. Thomas, “Hysteresis, oscillations, and pattern formation in realistic immobilized enzyme systems,” Journal of Mathematical Biology, vol. 7, no. 1, pp. 41–56, 1979.
- M. Ramaswamy and R. Shivaji, “Multiple positive solutions for classes of p-Laplacian equations,” Differential and Integral Equations, vol. 17, no. 11-12, pp. 1255–1261, 2004.
- E. Lee, S. Sasi, and R. Shivaji, “S-shaped bifurcation curves in ecosystems,” Journal of Mathematical Analysis and Applications, vol. 381, no. 2, pp. 732–741, 2011.
- H. Amann, “Fixed point equations and nonlinear eigenvalue problems in ordered Banach spaces,” SIAM Review, vol. 18, no. 4, pp. 620–709, 1976.
- R. Shivaji, “A remark on the existence of three solutions via sub-super solutions,” in Nonlinear Analysis and Applications, vol. 109 of Lecture Notes in Pure and Applied Mathematics, pp. 561–566, Dekker, New York, NY, USA, 1987.
- J. Jiang and J. Shi, “Bistability dynamics in some structured ecological models,” in Spatial Ecology, R. S. Cantrell, C. Cosner, and S. Ruan, Eds., Mathematical and Computational Biology, pp. 33–62, Chapman & Hall/CRC, 2009.
- R. Shivaji, “A remark on the existence of three solutions via sub-super solutions, Nonlinear Analysis and Applications- Ed V,” Lakshmikantham, pp. 561–566, 1987.
- T. Laetsch, “The number of solutions of a nonlinear two point boundary value problem,” Indiana University Mathematics Journal, vol. 20, pp. 1–13, 1970.